Academic Commons

Articles

Mptp-Induced Parkinsonism. [Review]

Stern, Yaakov

In 1979, the publication of a little noticed article presaged a major advance in the knowledge of and research approaches to Parkinson's disease (PD) (Davis et al., 1979). The paper reported the case history of a 23-year-old man who, in 1973, developed parkinsonian symptoms including bradykinesia, rigidity and tremor which progressed to mutism and virtual paralysis over a period of days. His physicians determined that he had been preparing and self-injecting a potent meperedine analogue 1-methyl-4- phenyl-propionoxypiperidine (MPPP), apparently as a substitute for demerol. He had taken some short cuts in the preparation of the compound, resulting in the presence of a by-product, 1-methyl-4-phenyl1,2,3,6-tetrahydropyridine (MPTP), which was apparently responsible for the parkinsonian syndrome. The patient responded to the standard dopamine replacement therapy used in PD. Following his untimely death, post-mortem examination revealed depletion of cells in the pars compacta of the substantia nigra, the characteristic pathologic change of PD. These observations suggested for the first time that exposure to a toxin might produce a disease that has no known cause.

Files

Also Published In

Title
Progress in Neurobiology
DOI
https://doi.org/10.1016/0301-0082(90)90003-Y

More About This Work

Academic Units
Neurology
Published Here
February 23, 2018
Academic Commons provides global access to research and scholarship produced at Columbia University, Barnard College, Teachers College, Union Theological Seminary and Jewish Theological Seminary. Academic Commons is managed by the Columbia University Libraries.